Alert archive / South Carolina / Heat Advisories in 2016

Heat Advisory 1, NWS Columbia, SC

July 8, 20165 counties in Georgia; 7 counties in South Carolina

NWS Columbia, SC issued this heat advisory at Jul 8, 2016, 12:43 PM EDT for 5 counties in Georgia; 7 counties in South Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 12:43 PM EDT (16:43 UTC)
Expired
Jul 8, 2016, 7:00 PM EDT
In force
6 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS72 KCAE 081643
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1243 PM EDT FRI JUL 8 2016


GAZ040-063>065-077-SCZ018-025-030-035>038-041-082300-
/O.NEW.KCAE.HT.Y.0001.160708T1643Z-160708T2300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...EDGEFIELD...
JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1243 PM EDT FRI JUL 8 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

* TEMPERATURE...HIGH TEMPERATURES 99 TO 102 WITH HEAT INDEX VALUES
  AROUND 110 DEGREES. 

* IMPACTS...HEAT EXHAUSTION OR HEAT STROKE CAN QUICKLY OCCUR TO
  ANYONE WORKING OR PARTICIPATING IN OUTDOOR ACTIVITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY...CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 8, 10:58 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 10:58 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1058 AM EDT FRI JUL 8 2016

.SYNOPSIS...
At the surface, weak boundaries from prior day convection remain.
Aloft, weak ridging into the weekend.  The ridging should also
help make temperatures a few degrees hotter into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak area of channeled vorticity remains embedded in the
northwest flow aloft, and is responsible for the isolated showers
and thunderstorms that are moving into the northern Midlands late
this morning. Elsewhere, skies have generally cleared and strong
heating is taking place with temperatures as much as 1 to 5
degrees higher across the central/southern Midlands and CSRA than
this time 24 hours ago.

The high resolution mesoscale models are coming into better
agreement, but still differ significantly with respect to timing
leading to some uncertainty in the forecast. Current thinking is
that convection will increase in coverage across the northern
Midlands later this afternoon, then expand southward through the
remainder of the Midlands and into the CSRA late this afternoon
and early this evening along existing and/or new outflow
boundaries. However, as a potent short wave aloft and associated
MCV look to move into parts of the area late this evening into the
early overnight hours, expect the threat for showers and
thunderstorms to continue. With the latest update have raised PoPs
across the area, keeping them highest in the northern Midlands,
and extended them later in time well through the evening and even
into the early overnight hours.

The Storm Prediction Center has expanded the Slight Risk of
severe thunderstorms into the northern portion of South Carolina,
with a Marginal Risk elsewhere. Given strong surface heating,
relatively steep lapse rates and moderate instability, there is
certainly the potential for yet another round of severe weather
across portions of the area. Given inverted-v soundings and some
dry air aloft, the main threat will be damaging wind gusts, along
with frequent lightning.

Hot temperatures will be the other concern today. Given the warm
start to the day and plenty of sunshine in most areas until clouds
increase later this afternoon, expect temperatures to reach well
into the upper 90s to around 100 for most areas. Fortunately, dew
points mix out just enough to keep heat index values around
104-109, which is just below heat advisory criteria. Little relief
tonight as cloud cover should keep lows in the upper 70s to lower
80s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday. Overnight lows Friday and Saturday nights remain between
75 and 80s degrees. It will be very hot during the afternoon, with
the west flow ahead of an approaching cold front and the upper
ridging. Have continue to forecast temperatures just above the
guidance based on the recent bias and this hot pattern. Expect
heat index values close to the heat advisory criteria of 110
Saturday and Monday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Heat index values remain just below heat advisory criteria of 110
through Monday. The GFS display the front stalled close to the
area through Wednesday. Few changes to the forecasted
temperatures later in the extended period, but max temps tend to
lower to more normal values in the lower to middle 90s due to some
erosion of the upper ridge over the southeast. Only relief from
the afternoon heat may come in the way of isolated or scattered
diurnal convection each day.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected, outside of any late afternoon and evening
convection.

Expect lingering mid and high level convective debris cloudiness in
the near term. Most of the light returns on radar early this
morning appear to be virga. Otherwise, relatively little overall
change in the weather pattern expected for today. Scattered
thunderstorms expected, generally late afternoon and evening, some
possibly strong. Confidence of such specifically affecting TAF
sites may not be enough to warrant a mention in the TAFs at this
time.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 8, 2:55 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
255 AM EDT FRI JUL 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090700-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
255 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES ARE ONCE AGAIN EXPECTED TO CLIMB TO AROUND
100 DEGREES IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH
LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 103 AND
108 DEGREES LATE THIS AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS.
STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:09 PM EDTSpecial Weather StatementCAELee51 min
Jul 7, 8:18 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Jul 7, 8:25 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lee50 min
Jul 7, 8:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter64 min
Jul 7, 9:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry50 min
Jul 7, 9:56 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter34 min
Jul 7, 10:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter45 min
Jul 7, 10:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda50 min
Jul 7, 10:37 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda38 min
Jul 7, 10:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more48 min

Nearby

Heat Advisories in South Carolina, 2016Heat Advisories in Georgia, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.